Advice re getting GP to listen!

I have had minor asthma problems for many years which when neccessary I have used a blue inhaler - but very rarely. At the end of last year I had to visit London for work for a fortnight during which my asthma got much worse. i assumed it was linked to the extra pollution (I live in rural Suffolk) but when my symptoms didn't get better and i realised I was using my blue inhaler more then 4 times a day I went back to my GP to ask for his advice. He gave me a Peak Flow Test which was low (about 380 i think) and perscribed a Qvar Brown inhaler. initially my symptoms were better but after a couple of days they began to get worse again. A return visit to the GP resulted in him saying he suspected I was having a reaction to the propellant and since we were only seeing if this had an effect rather then teach me to use a different inhaler without propellant he would give me 7 days of a steriod tablet to see if that worked.

I went back on Thursday last week the tablets in my view having made a big difference - cough had gone, the tightness in my chest was gone, the breathlessness much reduced. He did another Peak Flow Test which was slightly improved (up to 410) but he said this was not significant for my age and height (I'm 43 and 6ft). i felt it was quite significant but have no idea what it should be for someone of my age and height. He has told me to go away and see what happens!

Already I am much more breathless, my chest is tight most of the time and i am coughing a lot more. Having not needed to use my blue inhaler at all while I was on the tablets I used it twice yesterday and have already used it 3 times today.

I am intending to return to the GP next week to ask him to do something but does anyone have any advice on how to approach this - I don't want to be too bolshy because he will have to continue to support me ongoing and I don't want to upset him.

Thanks in advance for your help

Jane

3 Replies

oldestnewest
  • Hi Jane

    Do you have an asthma nurse at your practise? If so you could make an appointment with them instead. Otherwise, do you have other Gps in your practise that you could see.

    If not, If I were in your position I would explain to your Gp what you have written here, that the pred worked and now you have become worse again. There are many other preventer inhalers you can try and sometimes you may need to try a few before finding one that works for you.

    Good luck

    Sarah x

  • Hi Jane,

    Welcome to Asthma UK; I'm sorry to hear that you have been having problems with your asthma. I hope you will find us a friendly and supportive bunch, please do feel free to ask us any questions that you might have.

    It's not uncommon for asthma to get worse (or indeed better) over time; many of us have experienced fluctuations in our condition, and often there is no discernable reason for it. It's important, as you have done, to be aware of how good your control is and how much you are using your blue inhaler, as you should not put up with symptoms that intrude on your life. Sometimes it can take a while to find the right combination of medication for each individual, but the vast majority (95 - 97%) of asthmatics can be controlled, with the right medication.

    It may be that you were having a reaction to the propellant or some other ingredient in the Qvar inhaler, although this is a relatively rare problem. It may alternatively be the case that it simply wasn't the right treatment for you, or that you needed a higher dose of inhaled steroids. There are several alternative inhaled steroids, other than beclomethasone, which is what is in Qvar. There are also other treatments that can be used in addition to inhaled steroids.

    The fact that you did see an improvement in symptoms and in particular a reduction in the need for your blue inhaler whilst on the steroid tablets is very suggestive that it is asthma that is causing your problems (because of course there are many potential causes of breathlessness) and that you would benefit from being on an inhaled steroid. Oral steroid tablets are very safe and are usually well tolerated in a short course as you have had them; however, if they are taken long term, they are associated with significant side effects, so a steroid inhaler - which is not associated with the same side effects - would be the first treatment of choice.

    The increase in peak flow is probably not particularly significant - from 380 to 410 is only a 7% increase, probably within the bounds of chance - but don't forget that peak flow can vary vastly throughout the day, so your average peak flow when you were on the steroids may well have been higher than when you were not on them. Your predicted peak flow for your age, sex and height, on the new EU scale, is 452 l/min (see here to calculate it: peakflow.com/top_nav/normal... but this is only a predicted value - it can be upto 85 l/min lower in women and still be normal for you.

    To get an accurate idea of what your best peak flow is, how well controlled your asthma is, and what effect treatments are having, you really need to monitor your own peak flow at home. Your doctor can prescribe a peak flow meter, or you can buy one from a chemist. It's worth keeping a record of what your peak flow is three times a day, and before and after medication, and including a record of what symptoms you have and how much of your blue inhaler you are using. This will give you some 'ammo' to take back to show your doctor to demonstrate that you are having significant problems. It will also help you to identify specific triggers for your asthma and help you to better manage it.

    I know it can be very difficult to challenge doctors and to ask them to reconsider their management plan. I think it is encouraging that your GP has left things relatively open-ended rather than saying definitively that you don't need further treatment. All you can do is go back and be clear with him that you felt very much better when you were on the steroids, in terms of breathlessness, chest tightness and coughing, and in particular in terms of the amount that you were using your blue inhaler, and that now you feel very much worse again. If you are finding that you are struggling to make your views felt in a consultation, it often helps to write down the key points before going in. Taking a friend or relative with you for a bit of moral support can also be helpful. I can appreciate your worry about keeping things amicable in the future, but most GPs should not object to you returning and making these points. It doesn't have to be done in a confrontational way, after all.

    I hope this helps a little, and that you manage to get some answers from your consultation.

    Take care

    Em H

  • Hi, Jane!

    I would like to add one thing to the good answers previously posted.

    There are asthmatics whose PF changes nearly never. I'm one of those, so for me it's quite useless to check my PF. It dropped only till 350 when I had been misdignosed healthy and not given any proper steroid inhailer for three years.. But at that time I was really ill already, and now, with medication, it's always 400 no matter how I feel. Due to this fact I had severe problems in trying to make my GPs listen to me, but when I didn't give up I finaly got to a specialist who took me seriously.

    An other thing: I was told that the inhailed steroid should start to make a real diference in my life after 2 week's use, but that it would certanly do so after 3 months, if it would at all. When it first didn't change things in 3 months, and as I had no allergies, they said I had no asthma or anything. After 3 years from this, when I was given it for the second time, it took not only 3 months but actually 6 months untill I was significantly better! So, changing the med or increasing the dose might help, but also giving it some time to work...

    I hope you'll have a good discussion with your GP!

    -Niccia

You may also like...